New York, 2013

Flash Flooding and Damaging Winds in New York, May 28 to 29, 2013

May 28 to 29, 2013 · NWS BUF · 5 events in 2 counties and zones

Showers and thunderstorms developed along and ahead of a warm front. A severe thunderstorm over Chautauqua County produced winds that downed trees and power lines at the Chautauqua Institute and just east of Kennedy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms developed along and ahead of a warm front. A severe thunderstorm over Chautauqua County produced winds that downed trees and power lines at the Chautauqua Institute and just east of Kennedy. The thunderstorms also resulted in brief periods of very heavy rain in some locations with one to three inches of rain falling in less than three hours. Roads were flooded and washout out in parts of Jamestown, New Albion, and Randolph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 28, 6:40 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 28, 6:40 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
740 PM EDT TUE MAY 28 2013

.SYNOPSIS...
A WARM FRONT WILL MOVE ACROSS NEW YORK STATE THIS EVENING AND
TONIGHT WITH NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THROUGH
MID DAY WEDNESDAY. BEHIND THIS WARM FRONT A HOT AND HUMID AIRMASS
WILL BUILD INTO THE REGION FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A WARM FRONT EXTENDING FROM THE CENTRAL LAKES AND INTO FAR WESTERN
NEW YORK WILL GRADUALLY LIFT TO THE NORTH OVERNIGHT. A SERIES OF
DISTURBANCES WILL RIDE ALONG THIS BOUNDARY...WHICH WILL BRING
SEVERAL OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS TONIGHT.

AT 730 PM...RADAR SHOWS A LARGE AREA OF SHOWER'S AND THUNDERSTORMS
ACROSS EASTERN LAKE ERIE AND WESTERN LAKE ONTARIO. THE MAJORITY
OF THIS ACTIVITY IS ELEVATED IN NATURE...HOWEVER THE SOUTHERN
PORTION OF THIS LINE IS SURFACE BASED...WITH STRONGER EMBEDDED
CELLS ALSO MIXING DOWN SOME WINDS. THIS AREA WILL MOVE ACROSS
WESTERN NEW YORK THIS EVENING...BRINGING A ROUND OF MODERATE TO
HEAVY RAINS...WITH SOME EMBEDDED THUNDERSTORMS. THE SEVERE
POTENTIAL REMAINS LIMITED...WITH MOST OF THIS CONVECTION
ELEVATED...WITH THE BEST CHANCE FOR STRONG STORMS ON THE SOUTHERN
EDGE OF THIS LINE IN NORTHWESTERN PENNSYLVANIA. THE HRRR MODEL HAS
A REASONABLE HANDLE ON THIS.

LATER THIS EVENING...MODEL CONSENSUS SUGGESTS THAT THIS CONVECTION
WILL SHIFT NORTH AS THE WARM FRONTAL BOUNDARY MOVES NORTH.
FOLLOWING THIS...THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
AFTER MIDNIGHT SHOULD BE ACROSS AND/OR NORTH OF LAKE ONTARIO...EVENTUALLY
MOVING EAST OF LAKE ONTARIO LATE TONIGHT.

A WARMER AND MORE HUMID AIRMASS WILL SPREAD ACROSS THE REGION
TONIGHT BEHIND THE WARM FRONT. THE WARMING TREND THE PAST COUPLE OF
NIGHTS WILL BE EVEN MORE NOTICEABLE TONIGHT WITH THE INCREASED
HUMIDITY. EXPECT OVERNIGHT LOWS TO DROP BACK INTO THE UPPER 50S TO
LOWER 60S.

THE FRONT WILL CONTINUE IT NORTHWARD MOTION AND TAKE MOST OF THE
PRECIPITATION THREAT TO CENTRAL AND NORTHERN NEW YORK BY THE END OF
WEDNESDAY. 850MB TEMPS WILL RISE TO +14C WITH AFTERNOON HIGH TEMPS
REACHING THE MID 70S TO LOWER 80S ACROSS THE REGION...EVEN WITH
CLOUD COVER AND THE PRECIPITATION.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MID SUMMER WARMTH WILL CHARACTERIZE THIS PERIOD AS RIDGING CENTERED
OVER THE MID ATLANTIC STATES WILL KEEP A CONTINUAL FEED OF 16 TO 18C
H85 AIR POURING FROM THE UPPER OHIO VALLEY ACROSS OUR FORECAST AREA.
THIS WILL HOLD OUR TEMPERATURES UP SOME 15 DEGREES F ABOVE NORMAL...
AND AT THIS TIME OF YEAR...THAT TRANSLATES INTO VERY WARM CONDITIONS
WITH DAYTIME HIGHS OF 85 TO 90 AND LOWS IN THE LOW TO MID 60S.
DIGGING INTO THE DETAILS...

A WEAKENING MID LEVEL FRONTAL BOUNDARY WILL CONTINUE TO WASH OUT
ACROSS OUR FORECAST AREA WEDNESDAY NIGHT WHILE THE NOSE OF A H5
RIDGE WILL POKE NORTHWARDS ACROSS THE LOWER GREAT LAKES. OTHER THAN
A STRAY EVENING SHOWER...THIS WILL LEAVE US WITH A WARM DRY NIGHT.

THE RIDGE WILL CONTINUE TO AMPLIFY ACROSS OUR REGION ON THURSDAY.
DESPITE DIURNALLY BASED INSTABILITY IN THE LOW LEVELS (LAPSE RATES
OF 9-11 DEG C/KM)...THE ASSOCIATED SUBSIDENCE AND PRESENCE OF A
FAIRLY STRONG CAP (10K FT) WILL KEEP ANY CONVECTION FROM FIRING. AS
A RESULT WE CAN LOOK FORWARD TO A SUNNY AND VERY WARM DAY WITH
AFTERNOON TEMPERATURES TOPPING OUT BETWEEN 85 AND 90 AWAY FROM THE
LAKES. THE HEAT WILL BE TEMPERED A BIT IN BUFFALO WHERE A STRONG
LAKE BREEZE WILL BE IN PLACE.

THURSDAY NIGHT WILL BE A CARBON COPY OF THE PREVIOUS NIGHT...ALBEIT
IT A DEGREE OR TWO WARMER AS TEMPERATURES ACROSS THE MAJORITY OF THE
FORECAST AREA WILL NOT DROP OUT OF THE MID AND UPPER 60S. IT WILL
CERTAINLY FEEL LIKE MID SUMMER. NORMALS LOWS FOR THIS TIME OF YEAR
ARE WITHIN A COUPLE DEGREES OF 50.

ENERGY EJECTING ACROSS THE UPPER GREAT LAKES FROM A BROAD CLOSED H5
LOW OVER THE NORTHERN PLAINS WILL FLATTEN THE CREST OF THE SUMMER
RIDGE OVER OUR AREA ON FRIDAY. WHILE THE VAST MAJORITY OF OUR
FORECAST AREA WILL REMAIN RAINFREE...THIS MAY BE JUST ENOUGH TO
ALLOW FOR THE RELEASE OF SOME OF THE IMPRESSIVE DIURNAL INSTABILITY
THAT WILL BE IN PLACE. SBCAPES ARE EXPECTED TO CLIMB TO BETWEEN 1500
AND 2000 J/KG FRIDAY AFTERNOON...BUT UNLIKE THURSDAY WHEN A FAIRLY
STRONG CAP IS FORECAST...SUBTLE COOLING AT H7 WILL EITHER ELIMINATE
THE CAP FROM THE PREVIOUS DAY OR AT THE LEAST...WEAKEN IT. THIS
COULD SET THE STAGE FOR SOME ROBUST CONVECTION ACROSS PARTS OF THE
SRN TIER AND FINGER LAKES REGION WHERE AN EASTWARD PROPAGATING LAKE
BREEZE BOUNDARY WILL LIKELY BE FOUND. WILL INTRODUCE SLGT/LOW CHC
POPS FOR THAT PARTICULAR AREA. OTHERWISE...THE VERY WARM AND SULTRY
CONDITIONS WILL CONTINUE WITH AFTERNOON HIGHS WILL GENERALLY BE IN
THE UPPER 80S TO LOWER 90S AWAY FROM THE LAKES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MERCURY READINGS WILL ONCE AGAIN TOP OUT IN THE MID TO UPPER 80S
ACROSS WNY ON SATURDAY...BUT COOLER TEMPS WILL ARRIVE DURING THE
LATTER HALF OF THE WEEKEND ALONG WITH INCREASING CHANCES FOR
PRECIPITATION (SHOWERS AND THUNDERSTORMS). THE CULPRIT...A PAIR OF
ROBUST SHORTWAVES WITHIN A CLOSED CIRCULATION OVER THE NORTHERN
PLAINS THAT WILL EJECT ACROSS THE UPPER GREAT LAKES...AND
EVENTUALLY SOUTHERN ONTARIO.

PER ECMWF/GFS...THE BEST SHOT AT WIDESPREAD SHOWERS/THUNDERSTORMS
WILL ARRIVE SATURDAY NIGHT INTO EARLY SUNDAY AS A VIGOROUS SHORTWAVE
RIDES ALONG THE FRONT AND THE COLD FRONT SLOWLY PUSHING ACROSS WNY.
SHOWERS AND THUNDERSTORMS WILL SLOWLY COME TO AN END FROM WEST TO
EAST SUNDAY EVENING/NIGHT AS THE COLD FRONT EXITS TO OUR EAST.

MONDAY...EXPECT MUCH COOLER WEATHER BEHIND THE FRONT (HIGHS IN THE
MID TO UPPER 60S) AND SOME LINGERING SHOWER ACTIVITY...PRIMARILY
ACROSS THE NORTH COUNTRY AS THE UPPER-LEVEL TROUGH SWINGS ACROSS THE
REGION. HIGH PRESSURE ALOFT AND AT THE SFC BUILDS OVER WNY TUESDAY
WITH A BRIEF RETURN TO DRY WEATHER AND WARMING SFC TEMPS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AT 23Z...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS ACROSS
EASTERN PORTIONS OF LAKE ERIE...AND WESTERN LAKE ONTARIO. THIS
AREA WILL MOVE ACROSS WESTERN NEW YORK THROUGH 03Z...AND LIKELY
WEAKEN AS IT MOVES EASTWARD. EXPECT A PERIOD OF HEAVY RAIN WITH
THIS...AND PROBABLY A FEW LIGHTNING STRIKES AT THE BUF/IAG/JHW TAF
LOCATIONS. HAVE LOWER CONFIDENCE...BUT IT MAY CONTINUE TO IMPACT
ROC/ART LATE EVENING AND OVERNIGHT.

CONDITIONS SHOULD MAINLY BE IN THE MVFR/VFR CATEGORIES...BUT
WILL BE LOCALLY LOWER IN THUNDERSTORMS. BEHIND THIS WARM FRONT A
LLJ AROUND 40 TO 45 KNOTS AT 2K FEET WILL CROSS NEW YORK STATE
THIS EVENING AND TONIGHT. THIS WILL RESULT IN LLWS.

ON WEDNESDAY...STEADIEST SHOWERS AND THUNDERSTORMS WILL TAPER OFF
DURING THE AFTERNOON. EXPECT MAINLY VFR CONDITIONS...OUTSIDE OF THE
CONVECTION WHICH MAY LOWER CONDITIONS TO IFR OR LOWER AT TIMES.

OUTLOOK...
WEDNESDAY NIGHT THROUGH SATURDAY...MAINLY VFR.
SUNDAY...MVFR WITH RAIN SHOWERS.

&&

.MARINE...
A WARM FRONT WILL LIFT ACROSS THE EASTERN GREAT LAKE WATER BODIES
TONIGHT WITH SHOWERS AND THUNDERSTORMS. WAVES WILL REMAIN LIGHT...
GENERALLY ONLY AROUND 1 FOOT...ALTHOUGH ANY THUNDERSTORM COULD KICK UP
WINDS AND WATERS BRIEFLY.

WINDS WILL INCREASE ON WEDNESDAY OUT OF THE SOUTHWEST AS THE
PRESSURE GRADIENT TIGHTENS. WINDS AND WAVES MAY GET CLOSE TO SMALL
CRAFT ADVISORY CRITERIA ON BOTH LAKES ERIE AND ONTARIO...ALTHOUGH IT
APPEARS THAT WINDS AND WAVES WILL REMAIN JUST BELOW CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...APFFEL/WCH
SHORT TERM...RSH
LONG TERM...AR
AVIATION...APFFEL
MARINE...APFFEL/WCH
Hazardous weather outlook, May 28, 1:06 PM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
206 PM EDT TUE MAY 28 2013

NYZ001>005-010>014-019>021-085-291500-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
206 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WARM FRONT WILL LIFT UP ACROSS THE REGION LATE TODAY AND TONIGHT
AND THIS WILL LIKELY RESULT IN SOME SHOWERS AND THUNDERSTORMS...
INCLUDING THE THREAT FOR SOME LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-291500-
OSWEGO-JEFFERSON-LEWIS-
206 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WARM FRONT WILL LIFT UP ACROSS THE REGION TONIGHT AND THIS WILL
LIKELY RESULT IN SOME SHOWERS AND THUNDERSTORMS...INCLUDING THE
THREAT FOR SOME LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-291500-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
206 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TONIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT
WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-SLZ022-024-291500-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
206 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The Buffalo radar (KBUF), 102 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
May 28, 7:50 PM EST
Where
Chautauqua County, 0.69 mi N of Chautauqua
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.210, -79.470

Law enforcement reported trees down by thunderstorm winds at the Chautauqua Institution.

Thunderstorm Wind, Chautauqua

When
May 28, 8:20 PM EST
Where
Chautauqua County, 0.69 mi S of Waterboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.160, -79.080

A spotter reported trees down on Dry Brook Road.

Flash Flood, Cattaraugus

When
May 28, 8:55 PM EST to 10:30 PM EST
Where
Cattaraugus County, 0.87 mi NW of New Albion to 0.99 mi NNW of New Albion
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.290, -78.891

Flash Flood, Cattaraugus

When
May 28, 9:10 PM EST to May 29, 12:30 AM EST
Where
Cattaraugus County, 0.85 mi W of East Randolph to 0.9 mi W of East Randolph
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.172, -78.947

Flash Flood, Chautauqua

When
May 28, 9:10 PM EST to May 29, 12:00 AM EST
Where
Chautauqua County, 1.58 mi SSE of Jamestown Arpt to 1.59 mi SSW of Jamestown Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.129, -79.239

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456928, 456927, 456923, 456924, 456925.